Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 46, NWS Key West, FL

June 13, 2021

NWS Key West, FL issued this special marine warning at Jun 13, 2021, 2:39 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 2:39 PM EDT (18:39 UTC)
Expired
Jun 13, 2021, 3:15 PM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 88 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 6.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WHUS52 KKEY 131839
SMWKEY
GMZ054-074-075-131915-
/O.NEW.KKEY.MA.W.0046.210613T1839Z-210613T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
239 PM EDT Sun Jun 13 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from west end of Seven Mile Bridge to Halfmoon
  Shoal out 60 nm...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...

* Until 315 PM EDT.

* At 238 PM EDT, a strong thunderstorm was located 24 nm south of
  Twenty-Eight Foot Shoal Light, moving east at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2391 8238 2406 8249 2425 8224 2406 8210
TIME...MOT...LOC 1838Z 248DEG 15KT 2403 8234 

HAIL...0.00IN
WIND...>34KTS

$$

BT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 13, 10:47 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 10:47 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1047 AM EDT Sun Jun 13 2021

.DISCUSSION...
Broadly cyclonic low-level flow over the eastern Gulf of Mexico,
combined with a weakened ridge axis over the distant Straits of
Florida and Cuba, are maintaining a vigorous convergence zone over
the Straits of Florida. Since sunrise, storms within this
convergence zone have proliferated and inched to the north towards
the island chain. Aloft, there is diffluence near the Cay Sal
Bank, ridging over the Western Caribbean, the Yucatan, and the Bay
of Campeche, and broadly cyclonic flow over the eastern Gulf and
Florida. The Florida Keys are within a weakly inhibited,
moderately unstable environment, although deep layer moisture is
lacking somewhat (see dewpoint depressions in the lower
troposphere on the 12Z KKEY RAOB). There were very few height
changes at the SGLs this morning, slight falls aloft and slight
rises down low.

The forecast calls for 50% rain and thunder chances through the
afternoon. We considered lowering rain chances somewhat given the
meager dry slot analyzed over the extreme southeastern Gulf of
Mexico, and the lack of cumulus and radar returns near the island
chain. However, southerlies apparent on visibile satellite imagery
between Havana and Varadero, favorable Corfidi vectors along and
north of the thunderstorms to our south, and mainly southwesterly
steering, should allow the convergence zone over the Straits to
work northward over the next several hours. The one negative would
be the 6-7 degree dewpoint depressions around 900 mb, which would
tend to favor collapsing outflows and dry air entrainment at the
level of convective initiation. Given the lowest value from the
ECM guidance is 38%, we will hold at 50%.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Weak ridging will
remain across the Florida Keys and South Florida through
Wednesday, resulting in light to gentle breezes. However, above
normal chances for showers and thunderstorms are expected through
Wednesday as well. The ridge will lift northeast and strengthen
slightly, while lower pressure gradually develops near the Bay of
Campeche. Breezes will become east and become gentle to moderate
by Thursday.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
thorough this evening. Scattered showers and thunderstorms are
expected to develop this afternoon. This will result in bouts of
MVFR ceilings and potentially IFR visibilities. Confidence in timing
and impacts is too low to include anything other than VCTS in the
TAFs at this time. Southwest to west winds will be sustained at 5 to
8 knots, with gusty winds in the vicinity of any stronger
thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  87  79  87  80 / 50 60 50 40
Marathon  91  79  90  80 / 50 60 60 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....BT
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 13, 5:34 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
534 AM EDT Sun Jun 13 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-141000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
534 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, gusty winds, and brief heavy downpours.

In addition, waterspouts will be possible over the Florida Keys
coastal waters.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Higher than normal rain chances are expected Monday through
Wednesday, allowing for scattered thunderstorms. Isolated
thunderstorms are possible Wednesday night through late Thursday,
and returning again Saturday. The primary thunderstorm hazards
will be cloud to surface lightning strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 1:20 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
120 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     WATER SPOUT      5 NNW LOWER MATECUMBE K 24.93N 80.76W
06/13/2021                   GMZ031             FL   PARK/FOREST SRVC

            A FAMILY OF WATERSPOUTS WAS SPOTTED BY A PARK RANGER IN
            THE FLORIDA BAY. NO MENTION OF SPRAY RINGS IN REPORT.

&&

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:46 PM EDTSpecial Marine WarningKEY24 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.